Alert archive / Florida / Tornado Warnings in 2024

Tornado Warning 23, NWS Melbourne, FL

September 26, 2024Volusia County, Florida

NWS Melbourne, FL issued this tornado warning at Sep 26, 2024, 4:25 PM EDT for Volusia County, Florida. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2024, 4:25 PM EDT (20:25 UTC)
Expired
Sep 26, 2024, 4:45 PM EDT
In force
20 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 108 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 26, 6:42 AM EDTTornado WatchSPC13 hr

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.4 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2024-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 690 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2024-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
690 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.3
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted.

470 
WFUS52 KMLB 262025
TORMLB
FLC127-262045-
/O.NEW.KMLB.TO.W.0023.240926T2025Z-240926T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Melbourne FL
425 PM EDT Thu Sep 26 2024

The National Weather Service in Melbourne has issued a

* Tornado Warning for...
  Central Volusia County in east central Florida...

* Until 445 PM EDT.

* At 425 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Osteen, or near Deltona, moving north at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Deltona, DeLand, and Orange City around 430 PM EDT.
  DeLand Airport around 440 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Cassadaga.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 2922 8112 2883 8109 2883 8112 2882 8113
      2879 8120 2881 8121 2883 8123 2883 8124
      2898 8136 2899 8136 2899 8137 2911 8147
TIME...MOT...LOC 2025Z 162DEG 39KT 2885 8118 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

Haley
2 follow-up statements
430 
WWUS52 KMLB 262036
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
436 PM EDT Thu Sep 26 2024

FLC127-262045-
/O.CON.KMLB.TO.W.0023.000000T0000Z-240926T2045Z/
Volusia FL-
436 PM EDT Thu Sep 26 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM EDT FOR CENTRAL
VOLUSIA COUNTY...

At 435 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Lake Helen, moving north at 55 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  DeLand, Lake Helen, and DeLand Airport around 440 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Cassadaga.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 2896 8115 2893 8124 2913 8140 2922 8113
TIME...MOT...LOC 2035Z 165DEG 47KT 2898 8121 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

Haley
745 
WWUS52 KMLB 262044
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
444 PM EDT Thu Sep 26 2024

FLC127-262054-
/O.EXP.KMLB.TO.W.0023.000000T0000Z-240926T2045Z/
Volusia FL-
444 PM EDT Thu Sep 26 2024

...THE TORNADO WARNING FOR CENTRAL VOLUSIA COUNTY WILL EXPIRE AT 445
PM EDT...

The tornadic thunderstorm which prompted the warning has 
weakened. Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 800 PM EDT for east central
Florida.

LAT...LON 2896 8115 2893 8124 2913 8140 2922 8113
TIME...MOT...LOC 2044Z 158DEG 22KT 2904 8122 

$$

Haley

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this tornado warning went out at Sep 26, 4:01 PM EDT, 24 minutes earlier.

Area forecast discussion, Sep 26, 4:01 PM EDT, 24 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
401 PM EDT Thu Sep 26 2024

...New DISCUSSION, MARINE...

.DISCUSSION...
Issued at 341 PM EDT Thu Sep 26 2024

KEY MESSAGES:

- Major Hurricane Helene is expected to move toward the Florida
  Panhandle this afternoon. For East Central Florida, very windy,
  strong wind gusts to tropical storm force, a few to several
  tornadoes, and occasional downpours are the primary threats.
  Rough, battering surf will produce dangerous conditions at the
  beaches.

- A Tropical Storm Warning is in effect. Conditions will will
  remain windy and gusty into tonight. A Tornado Watch remains in
  effect for east central Florida through at least this evening.

- Hot and humid Friday into the weekend behind Helene as a plume
  of deep moisture returns. Heavy rain is also possible over the
  weekend.

Current-Tonight... Major Hurricane Helene is currently located about
255 miles southwest of Tampa as of 3PM, and is a Category 3
hurricane with maximum sustained winds near 120 mph and is moving
NNE at 20 mph. Helene is forecast to continue to move northward
across the Gulf of Mexico this afternoon, before making landfall
along the Florida Big Bend coast this evening as a major hurricane.
A cut-off upper level low pressure system over the Ohio-
Mississippi River will continue to slowly shift southward, which
will pull Helene northward.

Occasional fast-moving rainbands are expected to sweep from south
to north this afternoon and evening as Helene moves northward.
Tropical storm force winds extend far to the east from the center
of Helene, which includes all of the Florida peninsula. Frequent
tropical storm force gusts will be possible across the area today
into this evening. Winds and gusts will continue to ramp up and
become more frequent by late morning and continue into the
evening, with speeds around 40-50 mph. By midday, wind gusts up to
60 to 65 mph will be possible, particularly northwest of I-4,
along the Atlantic coast and in vicinity of Lake Okeechobee. Wind
gusts of this magnitude can turn lightweight objects into flying
debris, cause sporadic power interruptions, and perhaps result in
some tree or minor structural damage. The timeframe for the
highest potential for these wind gusts looks to be between 2 PM
and 9 PM. Please remain indoors if at all possible. Tropical storm
force gusts will diminish after midnight.

In addition to very windy conditions and strong wind gusts, a few to
several tornadoes embedded in the rain bands are also possible
through this evening. The Storm Prediction Center has highlighted
most of east central FL in a Slight Risk (level 2 of 5) for severe
storms (primarily for the threat of a few tornadoes), with a
Marginal Risk for St Lucie & Martin Counties today. A Tornado Watch
is in effect for all of east central Florida into this evening. We
will continue to monitor these fast- moving rain/storm bands for
this potential. Have multiple ways of receiving warnings through
tonight!

Due to the fast nature of these occasional rainbands, rainfall
totals will average about 1-2" through tonight across east central
Florida. While the overall rainfall is not high for the local area,
the threat for flooding in low- lying and urban areas, still
exist, especially in areas which have already received heavy
rainfall this month. A Flood Watch remains in effect for east
central Florida. Remember, if you encounter a flooded roadway,
turn around, don't drown!

Tropical storm force gusts will diminish after midnight.
Hazardous marine and dangerous beach conditions into tonight. Wave
run-up to the dune line and sea walls will result in beach erosion,
especially during this afternoon's high tide. Marine conditions will
become dangerous and small craft operators should remain in port.
Visitors and residents should stay off the beaches and out of the
surf through tonight! Additionally, numerous life-threatening rip
currents and a powerful longshore current will exist.

Otherwise, afternoon high temperatures will reach in the upper 80s
to low 90s due to the breaks in the rain and cloud cover. Conditions
are expected to improve late tonight, mainly after midnight. Winds
will back to the southwest and decrease gradually through the
overnight hours (especially after midnight) with speeds becoming
around 20 mph with gusts up to 30 mph possible around sunrise. The
number and frequency of the outer rainbands moving over east central
Florida will also decrease after midnight. Isolated to scattered
showers and embedded lightning storms will be possible late tonight
and into early Friday morning. Warm and muggy tonight, with
overnight lows in the mid to upper 70s to around 80 degrees.

Friday-Sunday... (Modified Previous Discussion) Once Helene makes
landfall in the Big Bend region of Florida this evening, it will
quickly push inland across Georgia and Tennessee Friday. Models
are in pretty good agreement that Helene will merge with the cut-
off low over the Tennessee Valley on Friday and Saturday. The
upper level low will slowly weaken over the weekend as a high
pressure ridge over the western Atlantic builds westward over the
Florida peninsula and the Deep South. Locally, winds will remain
southwesterly through the weekend, with speeds around 15 mph
Friday, decreasing to around 10 mph on Saturday, and 5-10 mph on
Sunday. Deep tropical moisture from the Caribbean will remain over
the local area through the weekend, with the moisture oscillating
from South-Central FL on Friday to Central Florida on Saturday
and Sunday. Beneath it, scattered-numerous (50-70%) shower and
storm coverage is forecast particularly in the afternoon/evening
hours. Additional rounds of heavy rainfall can not be ruled out,
thus increasing concerns of flooding over locations that have
already seen a lot of rainfall this month.

With deep moisture in place, high humidity will persist over the
area, with dew points in the mid to upper 70s. Combined with the
offshore flow, afternoon highs will be in the low 90s. These
temperatures combined with humidity will produce near heat advisory
criteria with heat indices ranging from 102-107F each afternoon.
Overnight lows will be in the low to mid 70s each night.

Monday-Wednesday... (Modified Previous Discussion) The upper level
ridge will begin to retreat into the Atlantic through mid week. As
the upper ridge sits nearby, the deep tropical moisture overhead
will trend closer to normal. Some members show bouts of even drier
air infiltrating the area from time to time, but confidence lessens
overall. This yields continued 30-50% shower/storm coverage each day
with highs in the upper 80s to lower 90s. Heat indices will subtly
"dip" closer to 98-103F as surface moisture trends toward normal
values. Overnight lows will remain in the low to mid 70s.

&&

.MARINE...
Issued at 341 PM EDT Thu Sep 26 2024

Today/Tonight... (Modified Previous Discussion) Major Hurricane
Helene will produce extremely dangerous marine conditions. All
operators should remain in port through tonight. Nearshore seas are
forecast to peak from 9-11 FT by this evening, increasing to 10-15
FT in the Gulf Stream. Sustained tropical-storm-force winds are
likely along with southerly gusts as high as 50-55 KT. Winds will
start to decrease overnight but tropical storm force gusts will
persist through the overnight. Numerous showers and storms with
waterspouts are possible!

Friday-Sunday... (Previous Discussion) Seas quickly subside through
the period: 5-7 FT nearshore / 6-10 FT on Friday, 2-3 FT nearshore /
3-5 FT offshore this weekend. However, fresh southerly winds
continue at 20-25 KT Friday before becoming SW 8-15 KT this weekend.
Scattered-numerous showers and storms with offshore-moving activity
expected.

&&

.AVIATION...
(18Z TAFs)
Issued at 204 PM EDT Thu Sep 26 2024

Generally dry in between rainbands early this afternoon. Starting
VCSH at all terminals at the top of the 18Z package for isolated
showers this afternoon. Coverage of showers and occasional
lightning storms increases across the interior around 21Z as the
next rain band moves across the area. Wind gust speed and
frequency increases as Hurricane Helene makes its closest approach
to the Florida peninsula into the evening hours. Frequent gusts
to tropical storm force (35 KTS) are forecast at most terminals
this afternoon into the overnight hours. Conditions drying into
mid morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  78  92  76  91 /  60  40  20  60
MCO  80  92  77  90 /  60  50  30  70
MLB  79  92  77  91 /  40  70  50  70
VRB  79  92  77  92 /  40  70  50  70
LEE  79  90  77  89 /  80  30  20  50
SFB  79  91  77  90 /  50  40  20  70
ORL  80  92  78  91 /  60  50  30  70
FPR  79  92  77  92 /  40  70  50  70

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Tornado Watch until 8 PM EDT this evening for FLZ041-044>046-053-
     058-141-144-154-159-164-247-254-259-264-347-447-547-647-747.

     Tropical Storm Warning for FLZ041-044>046-053-058-141-144-154-
     159-164-247-254-259-264-347-447-547-647-747.

     Flood Watch through Friday morning for FLZ041-044>046-053-058-
     141-144-154-159-164-247-254-259-264-347-447-547-647-747.

     High Surf Advisory until 11 AM EDT Friday for FLZ141-154-159-164-
     347-447-647-747.

AM...Tornado Watch until 8 PM EDT this evening for AMZ550-552-555.

     Tropical Storm Warning for AMZ550-552-555-570-572-575.

&&

DISCUSSION...Watson
AVIATION...Law
Hazardous weather outlook, Sep 26, 3:29 AM EDT, 12 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
329 AM EDT Thu Sep 26 2024

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-270330-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
329 AM EDT Thu Sep 26 2024

This Hazardous Weather Outlook is for east central Florida.

.DAY ONE...Today and tonight.

For detailed information regarding weather hazards associated
with Hurricane Helene and impacts to east central Florida, please
refer to the latest Hurricane Helene Local Statement and
weather.gov/melbourne.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Impacts due to Hurricane Helene will persist through early Friday
morning. Residents and visitors should closely monitor the latest
forecasts and have multiple ways to receive tornado warnings.
Refer to the Hurricane Local Statement for more information on
impacts related to Helene.

Hot temperatures late this week are forecast to produce peak heat
indices of 104 to 108 on Friday and Saturday. High coverage of
showers and lightning storms persists into this weekend.

A High Risk of life-threatening rip currents continues through at
least Friday.

.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate if needed.

Heil

In the hours before

Local storm report, Sep 26, 3:20 PM EDT, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
320 PM EDT Thu Sep 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     Non-Tstm Wnd Gst 1 WNW Vero Beach        27.65N 80.42W
09/26/2024  M51 MPH          Indian River       FL   ASOS

            ASOS station KVRB Vero Beach.

&&

JS
Local storm report, Sep 26, 3:26 PM EDT, 59 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
326 PM EDT Thu Sep 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     Tropical Cyclone 3 SE Port Saint Lucie   27.25N 80.32W
09/26/2024                   St. Lucie          FL   Emergency Mngr

            County reports power lines down near SE
            Pruitt Rd.

&&

ZL
Local storm report, Sep 26, 3:34 PM EDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
334 PM EDT Thu Sep 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1006 AM     Tropical Cyclone 1 WSW Fort Pierce       27.43N 80.34W
09/26/2024                   St. Lucie          FL   Emergency Mngr

            County reports power lines down near N
            Lawnwood Circle.

&&

ZL
Local storm report, Sep 26, 3:38 PM EDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
338 PM EDT Thu Sep 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 PM     Tropical Cyclone 1 WSW Fort Pierce North 27.47N 80.38W
09/26/2024                   St. Lucie          FL   Emergency Mngr

            County reports power lines down near
            Evergreen Ave. and N 50th St.

&&

ZL
Local storm report, Sep 26, 3:43 PM EDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
343 PM EDT Thu Sep 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     Tropical Cyclone 1 N Lakewood Park       27.56N 80.39W
09/26/2024                   St. Lucie          FL   Emergency Mngr

            County reports a tree fell on a vehicle near
            Penny Ln. and Hulda Dr.

&&

ZL
Local storm report, Sep 26, 4:25 PM EDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
425 PM EDT Thu Sep 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     Non-Tstm Wnd Gst 1 SSW Melbourne         28.10N 80.65W
09/26/2024  M47 MPH          Brevard            FL   ASOS

            ASOS station KMLB Melbourne.

&&

JS

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 9:47 PM EDTSpecial Weather StatementMLBMartin28 min
Sep 25, 10:15 PM EDTSpecial Weather StatementMLBMartin, Saint Lucie45 min
Sep 26, 6:09 AM EDTRip Current StatementMLBBrevard, Indian River, Martin, Saint Lucie, Volusia41 hr
Sep 26, 8:30 AM EDTTornado WarningMLBMartin, Saint Lucie15 min
Sep 26, 8:44 AM EDTTornado WarningMLBSaint Lucie31 min
Sep 26, 9:06 AM EDTTornado WarningMLBIndian River, Saint Lucie24 min
Sep 26, 10:12 AM EDTTornado WarningMLBBrevard33 min
Sep 26, 10:34 AM EDTTornado WarningMLBBrevard, Volusia26 min
Sep 26, 12:42 PM EDTSpecial Marine WarningMLB33 min
Sep 26, 2:39 PM EDTSpecial Marine WarningMLB36 min
Sep 26, 3:22 PM EDTSpecial Marine WarningMLB23 min

Nearby

Tornado Warnings in Florida, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.